Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 16, 2009, 3:32 PM CDT for Starr County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2009, 3:32 PM CDT (20:32 UTC)
- Expired
- May 16, 2009, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
County Starr County, TX
The radar
The Brownsville radar (KBRO), 150 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2177 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:31 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 16, 2:31 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 231 PM CDT SAT MAY 16 2009 .DISCUSSION...THE MAIN CONCERN IN THE SHORT RANGE WILL BE THE CONV POTENTIAL AHEAD OF THE COLD FRONT PUSHING THROUGH CENTRAL AND SOUTHERN TX THIS AFTERNOON AND EVENING. THE CURRENT KBRO RADAR TRENDS SHOWS A GOOD CLUSTER OF HVY RAIN PRODUCING CONV CENTERED OVER THE NW PORTION OF THE BRO CWA. THIS ACTIVITY IS BUILDING SLOWLY E-SE. LAPS CAPE VALUES SHOWS A POOL OF >2000 J/KG JUST TO THE SOUTH AND EAST OF THIS AREA OF CONV AND ACCORDINGLY EXPECT THIS CURRENT CONV TO HOLD TOGETHER LONG ENOUGH TO REACH THE COASTLINE. FURTHER ALOFT...500 MB TROFFING AND DECENT VORTICITY WILL PERSIST ACROSS MUCH OF THE BRO CWA INTO THIS AFTERNOON AND EVENING HELPING ENHANCE THE CONV POTENTIAL. LATER TONIGHT INTO EARLY SUNDAY...THE COLD FRONT WILL THEN APPROACH THE REGION HELPING TO ENHANCE THE UVV AND CONV CHCS THROUGH TOMORROW. THE LIMITING FACTOR OVERNIGHT FOR THE SVR CONV POTENTIAL WILL BE THE LACK OF DAYTIME HEATING AHEAD OF THE FROPA. ALTHOUGH THE SEVERE POTENTIAL IS FAIRLY LIMITED AT THIS TIME...AN ISOLATED SVR T-STORM IS NOT OUT OF THE QUESTION. THE MAIN THREAT FROM THIS CONV WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE LATEST 5 DAY QPF FROM HPC PLACES A 1 TO 1.5 INCH TOTAL OVER THE EXTREME WESTERN PORTIONS OF THE BRO CWA WITH OVERALL AMOUNTS LESS THAN ONE INCH OVER THE REST OF THE REGION. ALTHOUGH THIS WILL MAKE A PRETTY GOOD DENT IN THE CURRENT DROUGHT CONDITIONS...DO NOT ANTICIPATE ANY WIDESPREAD FLOODING PROBLEMS DUE TO THE EXTREMELY DRY SOIL CONDITIONS. FOR POPS AND TEMPS...THE MAV AND MET NUMBERS SHOW PRETTY DECENT CONSISTENCY THROUGH DAY 3 AND WILL STICK FAIRLY CLOSE TO THESE NUMBERS FOR THE MOST PART. HOWEVER...WILL BRING THE POPS THIS EVENING AND TONIGHT IN A BIT EARLIER CONSIDERING THE STRENGTH OF THE CONV CURRENTLY FIRING OVER THE NORTHWESTERN COUNTIES. AFTER THE FRONT CLEARS THE REGION AND MORE STABLE AIR FILTERS IN FROM THE N-NE...EXPECT A QUICK RETURN TO DRY CONDITIONS ONCE AGAIN AS 500 MB RIDGING REBUILDS OVER THE WESTERN GULF COAST REGION. WILL GO NEAR TO SLIGHT BELOW NORMAL TEMPS THROUGH DAY 7 WITH NIL POP VALUES. RUN TO RUN CONSISTENCY WITH THE LATEST GFS MEX MOS NUMBERS ARE PRETTY STABLE FROM DAYS 3 THROUGH 7. WILL NOT DEVIATE TOO MUCH FROM THIS OVERALL TREND. ON A FINAL NOTE...THE FIRST SIGNS OF LIFE IN THE TROPICS SHOWS UP IN THE LATEST RUNS OF THE GFS AND ECMWF. BOTH MODELS TRY TO SPIN UP A BROAD SURFACE LOW ACROSS THE EASTERN GULF OF MEX AND THE NW CARIB AFTER TUES AND TRY TO MOVE THIS FEATURE TOWARDS THE FL PANHANDLE LATER THIS WEEK. PLEASE REFER TO THE LATEST DISCS AND MARINE/TROPICAL FORECASTS FROM NHC CONCERNING THIS POSSIBLE SURFACE FEATURE. && .AVIATION...VFR CIGS CONTINUE THROUGH THE DAY. TOWERING CU DEVELOPING AS FRONT APPROACHES FROM THE NORTH. THUNDERSTORM COMPLEXES TO THE NORTH AND NORTHWEST WILL DISTURB FLIGHT CORRIDORS AND MAY PROVIDE DELAYS AT LOWER TEXAS AIRPORTS. HAVE ADDED VCSH WITH TEMPO TSRA FOR THE DAY...AND WILL PROBABLY BE NEEDED FOR THE NIGHT AND TOMORROW MORNING FOR SECOND MAIN SQUALL LINE NEAR KSAT. && .MARINE...AT 1PM BUOY020 REPORTED SOUTHEAST WINDS AT 14KTS AND SEAS 4.5 FEET. COLD FRONT MOVING THROUGH TEXAS...WITH SQUALL LINE PASSING THROUGH SAN ANTONIO ATTM. FEW SHOWERS AHEAD OF THE FRONT ACROSS THE COASTAL WATERS WILL BECOME MORE NUMEROUS AS THE FRONT APPROACHES. CHANCE FOR RAIN WILL NOT END UNTIL THE FRONT PASSES SOMETIME TOMORROW MORNING...WHEN WINDS SWITCH TO THE NORTH. WINDS MAY REACH 20 KNOTS BRIEFLY DURING FRONTAL PASSAGE...BUT WILL BE BRIEF. NORTH WINDS BEHIND THE FRONT WILL CONTINUE...REMAINING AROUND 10 KNOTS THROUGH MIDWEEK. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 73 84 68 84 / 60 70 40 10 BROWNSVILLE 72 84 69 86 / 60 70 40 10 HARLINGEN 71 84 67 87 / 60 70 30 10 MCALLEN 72 85 68 91 / 60 70 30 10 RIO GRANDE CITY 72 86 69 92 / 60 60 30 10 SOUTH PADRE ISLAND 75 84 70 84 / 60 70 40 10 && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE SYNOPTIC/GRIDS...60 MARINE/AVIATION...64 MESO/GRAPHICAST...VEGA
Hazardous weather outlook, May 16, 2:33 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 233 PM CDT SAT MAY 16 2009 GMZ130-132-135-150-155-170-175-TXZ248>257-171100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 233 PM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH PORTIONS OF DEEP SOUTH TEXAS IN ADVANCE OF A WEAK COLD FRONT WHICH WILL MOVE THROUGH THE AREA TONIGHT AND SUNDAY MORNING. ANY SHOWERS OR ISOLATED THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF STRONG GUSTY WINDS...CLOUD TO SURFACE LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH THE FRONTAL BOUNDARY MAY PRODUCE BRIEF PERIODS OF STRONG GUSTY WINDS...CLOUD TO SURFACE LIGHTNING AND LOCALLY HEAVY RAINFALL SUNDAY INTO MONDAY MORNING. SMALL CRAFT ADVISORIES ARE POSSIBLE ON MONDAY IN THE WAKE OF THE COLD FRONT WHICH WILL MOVE THROUGH DEEP SOUTH TEXAS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MARTIN
In the hours before
Special weather statement, May 16, 12:39 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 1239 PM CDT SAT MAY 16 2009 TXZ248>250-161815- JIM HOGG-ZAPATA-BROOKS- 1239 PM CDT SAT MAY 16 2009 ...TORRENTIAL RAINS WILL AFFECT NORTHERN ZAPATA...JIM HOGG...AND BROOKS COUNTIES... A THUNDERSTORM...MOVING SOUTHEAST AT 15 MPH...WILL AFFECT NORTHERN JIM HOGG...NORTHERN ZAPATA AND NORTHWEST BROOKS COUNTIES DURING THE NEXT COUPLE HOURS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...LOCALIZED ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE. && WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS. REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION 64/JS
Special weather statement, May 16, 1:26 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 126 PM CDT SAT MAY 16 2009 TXZ248>250-162030- JIM HOGG-ZAPATA-BROOKS- 126 PM CDT SAT MAY 16 2009 ...TORRENTIAL RAINS CONTINUE FOR ZAPATA...JIM HOGG AND BROOKS COUNTIES... THUNDERSTORMS DRIFT SLOWLY EAST AND SOUTHEAST...WILL AFFECT HEBBRONVILLE...AS WELL AS THE REST OF JIM HOGG...NORTHERN ZAPATA AND NORTHWEST BROOKS COUNTIES...THROUGH 330 PM CDT. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND FLOODING OF POOR DRAINAGE AREAS. && WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS. REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION 64/JS
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:55 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Starr | 35 min |
| May 16, 3:43 PM CDT | Areal Flood Advisory | BRO | Brooks, Jim Hogg, Starr | 2 hr |
| May 16, 4:03 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 42 min |
| May 16, 4:28 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 92 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.